Hepatitis B virus reactivation following immunosuppressive therapy: guidelines for prevention and management
Authors: Lubel; Testro; Angus
Source: Internal Medicine Journal, Volume 37, Number 10, October 2007 , pp. 705-712(8)
Abstract:It is well known that immunosuppressive drugs or cancer chemotherapy can stimulate replication of hepatitis B virus (HBV) and precipitate severe flares of HBV infection. The risk of this syndrome of `reactivation hepatitis B' is highest in haematopoietic stem cell or solid organ transplant recipients and in those undergoing chemotherapy for haematological malignancies; however, it has been described following almost any form of immunosuppressive treatment. Fortunately, it can be largely prevented by prophylactic therapy with oral anti-HBV nucleoside/nucleotide analogues. Importantly, chronic HBV infection is usually asymptomatic, and most patients at risk are likely to be unaware that they carry the infection. Thus, the key to avoiding this potentially fatal complication of immunosuppressive treatment is to ensure that all patients at risk of chronic HBV infection are screened for the disease before commencing immunosuppressive treatment or chemotherapy.
Document Type: Research article
Publication date: 2007-10-01